South Dakota, 2011

Flooding in South Dakota, May 24 to 31, 2011

May 24 to 31, 2011 · NWS ABR · 2 events in 2 counties and zones

With record snowmelt runoff in the upper Missouri River Basin along with much above normal May precipitation, dam releases on the Missouri River were increased substantially by the end of May. The increased releases from Garrison Dam in North Dakota and Oahe Dam north of Pierre resulted in the Missouri River rising to above the flood stage of 13 feet at Pierre on May 24th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

With record snowmelt runoff in the upper Missouri River Basin along with much above normal May precipitation, dam releases on the Missouri River were increased substantially by the end of May. The increased releases from Garrison Dam in North Dakota and Oahe Dam north of Pierre resulted in the Missouri River rising to above the flood stage of 13 feet at Pierre on May 24th. The Missouri River rose to 15.33 feet by the end of May. Full-scale flood mitigation operations began for Pierre and Fort Pierre with sandbagging and levee building. Several thousand volunteers and National Guard soldiers helped out. The state EOC (Emergency Operations Center) was initiated in Pierre to handle all coordination of the flood operations. Several public areas were closed in Pierre including two parks. Several roads were also raised in Fort Pierre to keep access to as many homes as possible. Several homes began to flood in Fort Pierre by the end of the month. Releases from the Garrison and Oahe dams continued to increase into June and would reach historic/record levels. See June Storm Data.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 24, 5:48 AM CST, 1 hour 12 minutes earlier.

Area forecast discussion, May 24, 5:48 AM CST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
648 AM CDT TUE MAY 24 2011

.UPDATE...
ADDED AREAS OF FOG FOR THE NORTHEAST TWO THIRDS OR SO OF THE CWA
FOR EARLY THIS MORNING. COOL AND MOIST NORTHEAST SFC FLOW BRINGING
WIDESPREAD LOW STRATUS CLOUDS ALONG WITH AREAS OF SFC FOG TO MANY
LOCATIONS THIS MORNING. PATCHY DENSE FOG IS POSSIBLE ALONG I-29
FROM WATERTOWN NORTH TO NEAR PEEVER.

&&
.PREV DISCUSSION...
.SHORT TERM...TODAY THROUGH THURSDAY
FORECAST CHALLENGES REVOLVE MAINLY AROUND TEMPERATURES THROUGHOUT
THE PERIOD...ALONG WITH PRECIPITATION CHANCES ACROSS THE SWRN
THIRD OF FORECAST ZONES TODAY THROUGH WEDNESDAY.

CURRENTLY...WITH LOW STRATUS WORKING SOUTH-SOUTHWESTWARD INTO THE
CWA AND MID/HIGH CLOUDS WORKING NORTH INTO THE CWA...SKIES ARE
JUST ABOUT OVERCAST. TEMPERATURES...DESPITE A COOLING/DRYING
NORTHEAST WIND AT THE SURFACE...ARE HOLDING GENERALLY IN THE UPPER
40S TO MID 50S. REGIONAL RADARS DEPICTING ISOLATED TO SCATTERED
SHOWERS DEVELOPING ACROSS WEST RIVER COUNTIES IN NORTH CENTRAL
SOUTH DAKOTA EARLY THIS MORNING...WITH ADDITIONAL RAIN SHOWER
COVERAGE TRYING TO WORK UP INTO FAR SOUTH CENTRAL SODAK ON THE
GREATEST AMOUNT OF AVAILABLE MID-LEVEL MOISTURE/FORCING AND LIFT
ASSOCIATED WITH A MID-LEVEL SHORT-WAVE CHURNING THROUGH WYOMING
THIS MORNING.

RELATIVELY LITTLE NEEDED IN THE WAY OF CHANGE TO THE FORECAST THIS
MORNING. POPS FOR RAIN SHOWER /ISOLATED T-STORM/ COVERAGE
CONTINUES OUT ACROSS THE WESTERN AND SOUTHWESTERN ZONES TODAY AND
TONIGHT IN ASSOCIATION WITH THE AFOREMENTIONED MID-LEVEL IMPULSE
OF LOW PRESSURE WORKING NEWD THIS MORNING THROUGH WYOMING. THIS
WAVE BECOMES SOMEWHAT DAMPENED BY THE SECONDARY AREA OF MID-LEVEL
ENERGY NOW MOVING INTO THE FOUR CORNERS REGION OF THE SWRN CONUS.
THIS SECOND AREA OF LOW PRESSURE IS STILL PROGGED TO UNDERGO
CYCLOGENESIS TONIGHT INTO WEDNESDAY ONCE IT LIFTS OUT OF THE
ROCKIES AND ONTO THE CENTRAL PLAINS. IT IS THIS SYSTEM THAT KEEPS
POPS STRADDLING THE VERY SOUTHERNMOST PORTIONS OF THE CWA LATE
TONIGHT AND DURING THE DAY ON WEDNESDAY. WITH HIGH PRESSURE IN
PLACE...BOTH AT THE SURFACE AND MOVING OVERHEAD ALOFT...WEDNESDAY
NIGHT AND THURSDAY...A DRY FORECAST STILL LOOKS HIGHLY
PROBABLE. LOW LEVEL WIND TRAJECTORY AND THERMAL ADVECTION PROGS DO
NOT BODE WELL FOR WARM TEMPERATURES /PARTICULARLY RELATIVE TO
CLIMO/ DURING THE SHORT RANGE FORECAST. IN FACT...UNTIL THE SUN
CAN ERODE THE LOW STRATUS CLOUDS AROUND TO START THE DAY
TODAY...WILL BE DEALING WITH TEMPERATURES STRUGGLING TO GET OUT OF
THE 40S AND 50S. COULD BE LOOKING AT A POTENTIAL TEMPERATURE
FORECAST BUST TODAY IF THESE LOW CLOUDS TAKE LONGER TO DISSIPATE
TODAY.

.LONG TERM...THURSDAY NIGHT THROUGH SATURDAY

NUMERICAL WEATHER PREDICTION MODELS STILL AT ODDS WITH THE TRACK
OF A FAST MOVING SHORT-WAVE TROUGH/CLOSED LOW EJECTING OUT OF AN
UNSEASONABLY LARGE/DEEP CLOSED LOW OVER THE GULF OF ALASKA.
SENSIBLE WEATHER AT THE SFC...HOWEVER...IS VERY SIMILAR WITH
WAA/ISNETROPIC UPGLIDE LEADING TO WIDESPREAD LIGHT TO MODERATE
RAIN ALONG WITH SCATTERED ELEVATED CONVECTION LIKELY DEVELOPING
GIVEN THE STRONG MID AND UPPER LEVEL FORCING AND INSTABILITY.
INCREASED SHOWER/THUNDERSTORMS TO LIKELY CATEGORY WEST RIVER THURSDAY
NIGHT AND EAST RIVER FOR FRIDAY. A FEW STRONG STORMS ARE POSSIBLE
ALONG A THETA-E RIDGE AXIS PROGGED TO DEVELOP ALONG THE MO RIVER FRIDAY
MORNING.

MODEL SOLUTIONS DIFFER GREATLY FOR SATURDAY AND BEYOND.
CONFIDENCE IN AN ACTIVE WEATHER PATTERN CONTINUING IS HIGH BUT
TIMING OF PRECIPITATION IS LOW FOR THE WEEKEND. TEMPERATURES WILL
REMAIN BELOW SEASONAL AVERAGES FOR LATE MAY.

&&

.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

IFR/LIFR CIGS WILL CONTINUE ACROSS THE REGION THIS MORNING. THE LOW CIGS
WILL GRADUALLY LIFT TO MVFR/LOW VFR DURING THE LATE MORNING HOURS
AT KMBG...KABR...AND KATY BUT CONTINUE THROUGH THE EARLY AFTERNOON
AT KPIR. MVFR/IFR VSBYS ARE ALSO EXPECTED TO CONTINUE UNTIL ABOUT
MID MORNING NORTH AND EAST AND THROUGH EARLY AFTERNOON OVER
SOUTHWEST PORTIONS OF THE CWA.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...CHURCH
SHORT TERM...DORN
LONG TERM...CHURCH
AVIATION...CHURCH

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, May 24, 4:01 AM CST, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
501 AM CDT TUE MAY 24 2011

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-251015-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
501 AM CDT TUE MAY 24 2011 /401 AM MDT TUE MAY 24 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

AN ISOLATED THUNDERSTORM IS POSSIBLE ACROSS THE MISSOURI RIVER
VALLEY REGION OF SOUTH DAKOTA TODAY AND TONIGHT...WITH CLOUD TO
GROUND LIGHTNING THE PRIMARY WEATHER HAZARD.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE FORECAST OFF AND ON FROM THURSDAY THROUGH
MEMORIAL DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

DORN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Hughes

When
May 24, 7:00 AM CST to May 31, 11:59 PM CST
Where
Hughes County, 19.27 mi NW of Pierre to 15.05 mi NNW of Pierre
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
44.530, -100.650

Flood, Stanley

When
May 24, 7:00 AM MST to May 31, 11:59 PM MST
Where
Stanley County, 2.55 mi NE of Lacy to 4.88 mi E of Lacy
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
44.530, -100.650

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 316956, 316976.